Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 18, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jul 13, 2003, 4:19 PM EDT for Crawford County, Oscoda County, Michigan. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2003, 4:19 PM EDT (20:19 UTC)
- Expired
- Jul 13, 2003, 5:00 PM EDT
- In force
- 41 min
- Issued by
- NWS Gaylord, MI
- Area
- Counties, with a storm outline in the text
Counties Crawford County, MI, Oscoda County, MI
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 8.3 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1508 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
269
WUUS53 KAPX 132019
SVRAPX
MIC039-135-132100-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
418 PM EDT SUN JUL 13 2003
THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CRAWFORD COUNTY IN NORTHERN LOWER MICHIGAN
OSCODA COUNTY IN NORTHERN LOWER MICHIGAN
* UNTIL 500 PM EDT
* AT 417 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A SEVERE THUNDERSTORM OVER THE INTERSECTION OF M-72 AND M-18...OR
ABOUT 11 MILES NORTHEAST OF ROSCOMMON...MOVING SOUTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL REACH...
LUZERNE AROUND 435 PM EDT
MACK LAKE AROUND 500 PM EDT
REMAIN INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
STORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 80 MPH ALONG
WITH DIME SIZED OR LARGER HAIL. WINDS THIS HIGH CAN DOWN TREES AND
POWER LINES.
LAT...LON 4450 8394 4451 8446 4456 8459 4473 8446
4457 8389
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:16 PM EDT, 1 hour 3 minutes earlier.
Area forecast discussion, Jul 13, 3:16 PM EDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 316 PM EDT SUN JUL 13 2003 ON THE CURRENT SURFACE MAP...1022 MB HIGH PRESSURE WAS CENTERED OVER THE EASTERN OHIO VALLEY WITH 1002 MB LOW PRESSURE OVER LAKE WINNIPEG IN MANITOBA CANADA. LATEST SATELLITE IMAGERY INDICATED LOTS OF CUMULUS HAD DEVELOPED ACROSS INLAND SECTIONS OF NORTHERN LOWER MICHIGAN WITH RADAR DATA INDICATING SCATTERED SHOWERS AND THUNDERSTORMS ACROSS SOUTHERN FORECAST AREA. WATER VAPOR LOOP SHOWED THE SHORT WAVE RESPONSIBLE FOR INITIATING THIS CONVECTION ACROSS NORTHERN MICHIGAN. AFTER EVENING CONVECTION ABATES FOCUS WILL TURN TO UPSTREAM TROUGH AND COLD FRONT WITH MAIN CONCERN POTENTIAL FOR SEVERE WEATHER MONDAY NIGHT AND TUESDAY. TONIGHT...CURRENT SCT CONVECTION IN CENTRAL/NORTHERN LOWER MI WILL FEED OFF OF DIURNAL INSTABILITY (1000-1500J/KG) THRU MID EVENING... THEN FALL APART AS WE STABILIZE. SW GRADIENT INCREASES THRU THE NIGHT AS SURFACE HIGH MOVES EAST OF THE LAKES REGION. THOUGH SURFACE WINDS WILL STILL LARGELY DECOUPLE (EXCEPT PERHAPS IN EASTERN UPPER MI)...WAA WILL ASSIST IN KEEPING TEMPS A BIT WARMER THAN LAST NIGHT. FOG SHOULD NOT BE A MAJOR ISSUE...THOUGH LOCALIZED GROUND FOG POSSIBLE IN THE USUAL FOG-PRONE SPOTS...AS WELL AS ANYPLACE THAT PICKS UP DECENT RAIN IN THE NEXT FEW HOURS. DO NOT PLAN ON MENTIONING FOG IN THE GRIDS/ZONES YET. MONDAY...MODELS INDICATE RISING HEIGHTS MONDAY MORNING WITH RIDGE AXIS NOT CLEARING THE FORECAST AREA UNTIL LATER IN THE AFTERNOON. LITTLE TO NO CAPE IS GENERATED DURING THE AFTERNOON WITH A DECENT CAP IN PLACE. THEREFORE WILL PUSH BACK CHANCE POPS ACROSS EASTERN UPPER UNTIL THE EVENING. DRY AIR ADVECTS INTO THE REGION WITH 900/700 MB RH FALLING FROM BETWEEN 40 AND 50 PERCENT IN THE MORNING TO BETWEEN 25 AND 35 PERCENT IN THE AFTERNOON BUT CU SCHEME INDICATES THAT THERE WILL STILL BE JUST ENOUGH MOISTURE TO REALIZE SOME CLOUDS. 850 MB TEMPERATURES RISE TO BETWEEN PLUS 15 AND PLUS 17 SO HIGHS OF WELL INTO THE 80S EXPECTED MOST SPOTS. 950 MB WINDS INCREASE TO BETWEEN 15 AND 20 KNOTS DURING THE AFTERNOON WHICH WILL PRECLUDE LAKE BREEZE FORMATION. MONDAY NIGHT AND TUESDAY...SHORT WAVE CURRENTLY ACROSS SOUTHERN MANITOBA CANADA AND AN ASSOCIATED COLD FRONT EXTENDING INTO EASTERN MONTANA WILL MOVE THROUGH THE AREA MONDAY NIGHT INTO TUESDAY MORNING. SHORT TERM MODELS IN AGREEMENT IN BRINGING DECENT Q-VECTOR CONVERGENCE FIELD ACROSS THE FORECAST AREA FROM NORTHWEST TO SOUTHEAST BETWEEN 00Z AND 12Z TUE. A LINE OF CONVECTION IS EXPECTED TO FORM OUT AHEAD OF IT WHICH SHOULD REACH EASTERN UPPER BY LATE EVENING AND PROGRESS ACROSS NORTHERN LOWER OVERNIGHT REACHING SOUTHEAST ZONES BY DAYBREAK OR SO. THE QUESTION IS WHETHER OR NOT THERE WILL BE SEVERE WEATHER AS THE TIMING (AT NIGHT) OBVIOUSLY NOT OPTIMAL. THERE IS A THETA-E RIDGE THAT MOVES INTO NORTHERN LOWER OVERNIGHT AND PW/S INCREASE TO NEAR 1.5 INCHES. LAPSE RATES ARE ALRIGHT AT BETWEEN 6 AND 6.5 C/KM. THE MAIN THREAT FROM ANY STORMS WOULD BE DAMAGING WINDS AS 500 MB WIND FIELDS INCREASE TO 60 KNOTS OVERNIGHT AND 0/6KM BULK SHEAR INCREASES TO 50 KNOTS. THE FRONT IS EXPECTED TO CLEAR NORTHERN AND CENTRAL COUNTIES TUESDAY MORNING BEFORE PEAK HEATING. MEANWHILE...ACROSS SOUTHEAST ZONES WHERE THERE IS THE BEST CHANCE OF SUBSTANTIAL SURFACE HEATING SURFACE BASES CAPES RISE TO BETWEEN 1000 AND 1500 J/KG BY 18Z WITH LI/S FALLING TO BETWEEN -2 AND -4. THEREFORE THE SEVERE THREAT WILL LINGER IN THESE ZONES THE LONGEST. WILL CONTINUE WITH CURRENT 50 POPS MONDAY NIGHT INTO TUESDAY MORNING BUT TRIM THEM BACK TO 30 PERCENT FOR SHOWERS ACROSS NORTHERN AND CENTRAL COUNTIES TUESDAY AFTERNOON. WEDNESDAY...MODELS MORE BULLISH ON RISING HEIGHTS THROUGHOUT THE DAY. THIS IN COMBINATION WITH HIGH PRESSURE OVER THE AREA AT THE SURFACE EXPECTED TO RESULT IN DRY CONDITIONS. 850 MB TEMPERATURES NOW SHOWN TO RISE TO BETWEEN PLUS 13 AND PLUS 16 SO WILL TREND HIGH TEMPERATURES UP BY A COUPLE OF DEGREES TO AROUND 80 TO THE LOWER 80S (THESE MAY HAVE TO BE RAISED AGAIN IF WARMER AIR GETS HERE AS FAST AS ADVERTISED). THURSDAY THROUGH SUNDAY...EXTENDED MODELS IN DECENT AGREEMENT THAT RIDGE CENTERED OVER THE FOUR CORNERS REGION MEANDERS NORTHEAST INTO THE WESTERN PLAINS BY THURSDAY. THIS SHOULD LEAD TO RISING HEIGHTS AND DRY CONDITIONS ACROSS THE GREAT LAKES REGION TO START THE PERIOD. MEANWHILE...TROUGH CURRENTLY OFF THE BRITISH COLUMBIA COAST MOVES OVER THE TOP OF THE RIDGE ACROSS SOUTHERN CANADA DURING THE WEEK. ECMWF/GFS BOTH BRING THIS TROUGH AND AN ASSOCIATED COLD FRONT ACROSS THE FORECAST AREA FRIDAY AFTERNOON SO WILL INTRODUCE CHANCE POPS FOR THIS PERIOD. AFTER THAT WE SHOULD GET INTO A SOMEWHAT COOLER NORTHWEST FLOW ALOFT FOR NEXT WEEKEND. GFS DOES NOT INDICATE THAT ANY SHORT WAVES WILL BE DROPPING DOWN THROUGH THIS FLOW SO WILL KEEP IT DRY FOR NOW. TEMPERATURES ARE EXPECTED TO BE A COUPLE OF DEGREES ABOVE CLIMO THURSDAY AND FRIDAY THEN NEAR CLIMO SATURDAY AND SUNDAY. .APX...NONE. SULLIVAN/JZ
Hazardous weather outlook, Jul 13, 4:10 PM EDT, 9 minutes before
MIZ008-015>036-041-042-141100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 410 PM EDT SUN JUL 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL OCCUR IN NORTHERN LOWER MICHIGAN THIS AFTERNOON AND EVENING...WITH ISOLATED THUNDERSTORMS IN EASTERN UPPER MICHIGAN. THE STRONGEST STORMS COULD PRODUCE HAIL UP TO ONE AND THREE QUARTERS OF AN INCH IN DIAMETER. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS ARE EXPECTED IN EASTERN UPPER AND NORTHERN LOWER MICHIGAN MONDAY NIGHT AND TUESDAY. SOME STORMS MONDAY NIGHT COULD BE SEVERE AND PRODUCE DAMAGING WIND GUSTS...MAINLY NORTH OF A LINE FROM TRAVERSE CITY TO ALPENA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND AGAIN MONDAY NIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE) SULLIVAN
In the hours before
Local storm report, Jul 13, 4:18 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
0418 PM EDT SUN JUL 13 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0402 PM 8 NNW GLADWIN MI 1.75 IN HAIL
07/13/03 GLADWIN REPORTED BY LAW
ENFORCEMENT
XXXThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 3:42 PM EDT | Severe Thunderstorm Warning | APX | Gladwin | 48 min |
| Jul 13, 4:32 PM EDT | Severe Thunderstorm Warning | APX | Missaukee, Roscommon | 58 min |
| Jul 13, 4:50 PM EDT | Severe Thunderstorm Warning | APX | Ogemaw | 40 min |
| Jul 13, 4:58 PM EDT | Severe Thunderstorm Warning | APX | Oscoda | 62 min |
| Jul 13, 5:09 PM EDT | Severe Thunderstorm Warning | APX | Missaukee, Roscommon | 21 min |
| Jul 13, 5:30 PM EDT | Severe Thunderstorm Warning | APX | Missaukee, Montmorency, Roscommon | 60 min |
| Jul 13, 5:44 PM EDT | Severe Thunderstorm Warning | APX | Crawford, Kalkaska | 61 min |
| Jul 13, 6:26 PM EDT | Flash Flood Warning | APX | Missaukee | 3 hr |
| Jul 13, 6:30 PM EDT | Severe Thunderstorm Warning | APX | Missaukee | 60 min |
| Jul 13, 7:54 PM EDT | Special Marine Warning | APX | 51 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.